Fed up !

Fed up !

I've had my RA diagnosis for over 4 yrs. I'm on Mtx and Enbrel pens and allegedly in remission. However the morning stiffness is starting to last longer. More joints are tender again - especially fingers, wrists and elbows, but no swelling and redness. I'm sure that one of the meds isn't working so well any more, but which one. I'm fed up with the Mtx. I still have side effects and seem to get infection after infection. Any suggestions ?

11 Replies

  • Firstly what a bonny photo!!!

    Secondly best thing is to get in touch with the department, they might wish to check your inflammation levels etc or change your medications. It can happen that after some tons the effect of the drugs become less.

    Hang on in there. Xxx

  • Hi Connie

    I agree with Allanah that it is best to get in touch with your rheumatology team. Remission means that the disease activity is at a very low level, but it can still cause symptoms even then. It could be that as you say one of the drugs isn't as effective as it once was, or it could be that you need help with some of the side effects. For example, there is a steroid tablet called Lodotra, which can relieve some stiffness in the morning. There may also be things that you can take to help with the side effects you are getting.

    Unfortunately biologic drugs in particular can make you more prone to infections, but again it is worth asking your rheumatologist about this, to see if they feel the number of infections is becoming a concern.

    I hope they will be able to help with this.

    Kind regards


    (NRAS Helpline)

  • Hi. Thanks for the replies....very helpful. I had my appt today and the Rhuemy was very good. Listened to my concerns etc. She thinks that the Enbrel (etanercept) isn't working as effectively now and that I have moderate inflammation. She suggested that I have a large dose of steroid injection in my bottom, see if this helps dampen the symptoms down and kick starts the Enbrel again. I had more bloods done too to check out my inflammatory markers. She'll see me in 3 mths, or sooner if I get worse. If the steroid doesn't help then I will probably be switched to Retuximab infusion. I feel better for just knowing she listened and did something about it ! 😊

  • Thanks for the reply. I hope you have had time to read my update on the Rhuemy appointment ? I'm not feeling as fed up now !

  • Hi Connie I too have been diagnosed for 4 years and in remission!! Like you get stiffness in a morning, sometimes worse than others! For me there is a correlation re weather ! what I have done the previous day and hormones! I have no redness and swelling! I try to keep my fingers moving with several exercises from Physio and this does help! I find naproxen is excellent when really painful ! I then do something really pleasurable and distract myself and become totally absorbed! and say tomorrow will be better! Hope a little helpful! I have taken myself off methotrexate! Of course hospital not happy, but I am!

  • Sorry for the late reply but I've not been feeling like being 'on line' active. I'm better for the steroid injection I had about 5 or 6 wks ago but not confident it will last forever. I'm with you on the Mtx. I'm often toying with the idea of stopping it. I HATE the Mtx fog I get and my hubby 's noticing the effects more too. My mood is sometimes very angry and argumentative and we fall out. 😞 How's stopping the Mtx affected you ?

  • I feel better because not anxious about injection and NO side effects!! and same level of stiffness with and without it! so rather manage it differently!

  • That's really good to know. NO side effects would be fabulous and having a clear head even better ! Whenever I've tried to tell my Rhuemy about this (coming off Mtx) they're quick to put me off and then I change my mind. Maybe it's time for me to just say I've had enough of it and at least want to have a break from it and see what happens ?

  • That's exactly what I said to them!! A weight on my shoulders then lifted and I felt lighter and better able to cope!

  • Thanks for sharing this. Think I'll try at my next appt ! 😃

  • Hi, I have stopped taking my mtx injection as I ended up with pleurisy, 5weeks ago. I also had a vitamin d test and was very low so I am now on casuals daily. I do think that the vitamin D capsual has made the nagging in my joints lessen. I can still feel a little bit of something in the background if that makes any sense. I see the specialist sometime this month, I might just ask for a steroid and a lower dose of something other than mtx

You may also like...